Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 120, NWS Jackson, MS

March 19, 2003Lauderdale County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 19, 2003, 1:34 AM CST for Lauderdale County, Mississippi. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 1:34 AM CST (07:34 UTC)
Expired
Mar 19, 2003, 1:55 AM CST
In force
21 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lauderdale County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 10:25 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 190734
SVRJAN
MSC075-190755-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
132 AM CST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 155 AM CST

* AT 132 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM ABOUT 6 MILES SOUTH OF MERIDIAN STATION...     
  MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR MERIDIAN STATION SHORTLY
  BE NEAR LAUDERDALE AT 140 AM CST

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3257 8876 3236 8869 3242 8843 3258 8841

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 12:31 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 19, 12:31 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1231 AM CST WED MAR 19 2003

I AM UPDATING THE ZONES AND ISSUING A SPECIAL WEATHER STATEMENT TO
FURTHER REMOVE COUNTIES FROM TORNADO WATCH NUMBER 55.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

BUTTS
Hazardous weather outlook, Mar 18, 8:37 PM CST, 4 hours 57 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
837 PM CST TUE MAR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
A BAND OF THUNDERSTORMS JUST EAST OF THE MISSISSIPPI RIVER WILL
MOVE NORTHEAST AS STRONG MID LEVEL WINDS TRIGGER SCATTERED SEVERE
THUNDERSTORMS UNTIL JUST AFTER MIDNIGHT. AREAS EAST OF THE
NATCHEZ TRACE PARKWAY WILL HAVE THE HIGHEST PROBABILITY OF SEEING
THESE SEVERE STORMS THROUGH ABOUT 2 AM. ONLY ISOLATED SEVERE
STORMS ARE EXPECTED OVER THE MISSISSIPPI DELTA REGION. SUPERCELL
STORMS WILL HAVE THE POTENTIAL TO PRODUCE TORNADOES...	LARGE
DAMAGING HAIL AND WIND GUSTS TO 70 MPH.

A LARGE AND COMPLEX SPRING STORM SYSTEM APPROACHING THE REGION
WILL INTERACT WITH INCREASING MOISTURE AND INSTABILITY TO RAPIDLY
DEVELOP SEVERE THUNDERSTORMS. STRONG WIND SHEAR WILL ALSO DEVELOP
DURING THE OVERNIGHT HOURS TO SUPPORT ROTATING SUPERCELL
THUNDERSTORMS. ALL OF THE STORMS WILL MOVE OUT OF THE CENTRAL
MISSISSIPPI AREA BY AROUND 2 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL CONTINUE THROUGH THE EVENING AND...SHOULD BE
ENDING AFTER MIDNIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 18, 10:15 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1015 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    LEARNED                   MS   WIND DAMAGE
03/18/03   HINDS                          A FEW TREES DOWN...
                                          REPORTED BY HINDS COUNTY
                                          EOC.
Local storm report, Mar 18, 10:47 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1047 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    FANNIN                    MS   60 MPH WIND GUST
03/18/03   RANKIN                         REPORTED BY RANKIN COUNTY
                                          EMA.
Special weather statement, Mar 18, 11:57 PM CST, 1 hour 37 minutes before
MSZ049-055-063-190700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1157 PM CST TUE MAR 18 2003

...SEVERE THUNDERSTORM WATCH 55 HAS BEEN CANCELLED FOR PORTIONS OF
CENTRAL AND SOUTH MISSISSIPPI...

THE FOLLOWING COUNTIES HAVE BEEN CANCELLED FROM THE WATCH...

RANKIN...SIMPSON AND LAWRENCE.

THE LINE OF THUNDERSTORMS THAT PROMPTED THE WATCH HAVE MOVED EAST OF
THE REGION AND THE WATCH HAS BEEN CANCELLED.
Special weather statement, Mar 19, 12:02 AM CST, 1 hour 32 minutes before
MSZ049-055-063-190700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1202 AM CST WED MAR 19 2003

...TORNADO WATCH 55 HAS BEEN CANCELLED FOR PORTIONS OF
CENTRAL AND SOUTH MISSISSIPPI...

THE FOLLOWING COUNTIES HAVE BEEN CANCELLED FROM THE WATCH...

RANKIN...SIMPSON AND LAWRENCE.

THE LINE OF THUNDERSTORMS THAT PROMPTED THE WATCH HAVE MOVED EAST OF
THE REGION AND THE WATCH HAS BEEN CANCELLED.
Special weather statement, Mar 19, 12:34 AM CST, 1 hour before
MSZ056-064-065-072-190700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1234 AM CST WED MAR 19 2003

TORNADO WATCH NUMBER 55 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN MISSISSIPPI...

COVINGTON...JEFFERSON DAVIS...MARION...AND SMITH.

THE LINE OF THUNDERSTORMS WHICH PROMPTED THE WATCH HAS MOVED EAST OF
THESE COUNTIES...THUS ENDING THE RISK OF SEVERE WEATHER.

STAY TUNED TO YOUR NOAA WEATHER RADIO...OR OTHER NEWS MEDIA
OUTLETS...FOR FURTHER UPDATES ON THESE THUNDERSTORMS.

10
Special weather statement, Mar 19, 1:00 AM CST, 34 minutes before
MSZ028-037-044-050-073-190730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
100 AM CST WED MAR 19 2003

TORNADO WATCH NUMBER 55 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN MISSISSIPPI...

ATTALA...LAMAR...LEAKE...MONTGOMERY...AND SCOTT.

THE LINE OF THUNDERSTORMS WHICH PROMPTED THE WATCH HAS MOVED EAST OF
THESE COUNTIES...THUS ENDING THE RISK OF SEVERE WEATHER.

STAY TUNED TO YOUR NOAA WEATHER RADIO...OR OTHER NEWS MEDIA
OUTLETS...FOR FURTHER UPDATES ON THESE THUNDERSTORMS.

10

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 6:12 PM CSTTornado WarningJANAdams, Jefferson58 min
Mar 18, 6:52 PM CSTTornado WarningJANClaiborne58 min
Mar 18, 7:07 PM CSTSevere Thunderstorm WarningJANAdams48 min
Mar 18, 7:09 PM CSTSevere Thunderstorm WarningJANJefferson61 min
Mar 18, 7:22 PM CSTTornado WarningJANWarren58 min
Mar 18, 7:49 PM CSTTornado WarningJANClaiborne61 min
Mar 18, 7:55 PM CSTSevere Thunderstorm WarningJANIssaquena45 min
Mar 18, 8:09 PM CSTSevere Thunderstorm WarningJANFranklin61 min
Mar 18, 8:10 PM CSTSevere Thunderstorm WarningJANHinds60 min
Mar 18, 8:14 PM CSTSevere Thunderstorm WarningJANLeflore31 min
Mar 18, 8:16 PM CSTSevere Thunderstorm WarningJANCopiah, Jefferson59 min
Mar 18, 8:18 PM CSTSevere Thunderstorm WarningJANHinds52 min
Mar 18, 8:22 PM CSTSevere Thunderstorm WarningJANWarren38 min
Mar 18, 8:36 PM CSTSevere Thunderstorm WarningJANYazoo59 min
Mar 18, 8:50 PM CSTSevere Thunderstorm WarningJANLincoln60 min
Mar 18, 9:01 PM CSTSevere Thunderstorm WarningJANMadison59 min
Mar 18, 9:11 PM CSTSevere Thunderstorm WarningJANHinds, Rankin59 min
Mar 18, 9:14 PM CSTSevere Thunderstorm WarningJANCopiah61 min
Mar 18, 9:35 PM CSTSevere Thunderstorm WarningJANHolmes, Yazoo45 min
Mar 18, 10:32 PM CSTSevere Thunderstorm WarningJANRankin58 min
Mar 18, 11:05 PM CSTSevere Thunderstorm WarningJANNoxubee30 min
Mar 18, 11:22 PM CSTSevere Thunderstorm WarningJANLeake43 min
Mar 18, 11:26 PM CSTSevere Thunderstorm WarningJANLowndes44 min
Mar 18, 11:30 PM CSTTornado WarningJANSmith30 min
Mar 18, 11:35 PM CSTSevere Thunderstorm WarningJANCovington40 min
Mar 18, 11:43 PM CSTSevere Thunderstorm WarningJANAttala42 min
Mar 18, 11:45 PM CSTTornado WarningJANNewton, Scott45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.